Texas, 2019

Damaging Winds in Texas, August 3, 2019

August 3, 2019 · NWS LUB · 2 events in 2 counties and zones

Scattered severe thunderstorms developed on the South Plains on the afternoon of the third. A couple of these thunderstorms became severe producing severe wind gusts near Levelland (Hockley County) and Tahoka (Lynn County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered severe thunderstorms developed on the South Plains on the afternoon of the third. A couple of these thunderstorms became severe producing severe wind gusts near Levelland (Hockley County) and Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 1:32 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
232 PM CDT Sat Aug 3 2019

.DISCUSSION...
Isolated to widely scattered thunderstorms have developed across the
extreme southwestern Texas Panhandle into the South Plains in the
wake of a cold front from early this morning. There does not appear
to be a whole lot of convergence in the wind fields but there is an
increasing low level theta-e ridge oriented from northwest to
southeast across this area. This has garnered around 1500-2000 J/kg
of mixed layer instability leading to rapidly developing convection
where enough sun has emerged. Most of this convection will likely
dissipate with the loss of daytime heating.

The upper ridge was centered just to our west and will meander back
west around the 4-corners for the next several days. This ridge will
amplify and will provide more northerly flow than northwest flow
next week for the South Plains. At the moment, it looks as though
the ridge may be just too close in proximity for good chances of
northwest flow convection. The Central Plains and front range of the
Rockies stand a better chance given the expected position of the
ridge. A weak short wave rotating around the northeastern side of
the ridge on Monday evening may be able to drag some late night
convection into the area from the north. However, this looks to be
the best chances of northwest flow for all of next week. The upper
ridge will de-amplify and move back east late next week as an upper
level trough moves onshore in the Pacific northwest. Building
heights and thickness values will cause temperatures to increase
above seasonal averages again for the second half of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Aug 3, 4:11 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
511 PM CDT Sat Aug 3 2019

TXZ021>044-041015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
511 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Scattered thunderstorms will continue across the South Plains and
Rolling Plains until sunset. The stronger thunderstorms may
produce wind gusts up to 50 mph and briefly intense rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

JW

In the hours before

Special weather statement, Aug 3, 1:07 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
207 PM CDT Sat Aug 3 2019

TXZ027-031930-
Bailey-
207 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BAILEY COUNTY...

At 206 PM CDT, a strong thunderstorm was located 4 miles south of
Progress, or 4 miles west of Muleshoe, moving southwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Muleshoe, West Camp and Progress.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3431 10304 3431 10275 3417 10265 3397 10303
      3402 10305
TIME...MOT...LOC 1906Z 058DEG 10KT 3422 10281

JGD
Special weather statement, Aug 3, 1:44 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lubbock TX
244 PM CDT Sat Aug 3 2019

TXZ027-032015-
Bailey-
244 PM CDT Sat Aug 3 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BAILEY AND
WESTERN LAMB COUNTIES...

At 242 PM CDT, strong thunderstorms were clustered over Needmore, or
10 miles south of Muleshoe, moving southwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Radar is also indicating intense rainfall rates of 2-4" per
hour.

Locations impacted include...
Needmore and Muleshoe Wildlife Refuge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

This storm may intensify, so be sure to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3419 10304 3419 10268 3404 10261 3399 10262
      3385 10295 3412 10305
TIME...MOT...LOC 1942Z 058DEG 10KT 3407 10271

JGD
Special weather statement, Aug 3, 4:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
510 PM CDT Sat Aug 3 2019

TXZ029-035-032245-
Lubbock TX-Hale TX-
510 PM CDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK AND
SOUTHWESTERN HALE COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Abernathy. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lubbock, Abernathy, Shallowater and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 10201 3396 10208 3396 10179 3368 10170
TIME...MOT...LOC 2209Z 207DEG 0KT 3386 10196

26

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
August 3, 4:15 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A Texas Tech University West Texas Mesonet site near Levelland measured a wind gust of 62 mph.

Thunderstorm Wind, Lynn

When
August 3, 5:29 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

A Texas Tech University West Texas Mesonet site near Tahoka measured a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839829, 839830.